Alert archive / Connecticut / Special Weather Statements in 2020

Special Weather Statement, NWS Boston/Norton, MA

August 4, 2020

NWS Boston/Norton, MA issued this special weather statement at Aug 4, 2020, 5:05 AM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 5:05 AM EDT (09:05 UTC)
Expired
Aug 4, 2020, 5:45 AM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA

The radar

The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS81 KBOX 040905
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
505 AM EDT Tue Aug 4 2020
 
CTZ002-040945-
Hartford CT-
505 AM EDT Tue Aug 4 2020

...STRONG THUNDERSTORM MOVING INTO THE WESTERN PART OF HARTFORD...

At 504 AM EDT, Doppler radar was tracking a strong thunderstorm over
Naugatuck, moving northeast at 35 mph.

Winds in excess of 30 mph will accompany this storm, along with 
torrential downpours and cloud to groud lightning.

Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, East Hartford,
Southington, Newington, Windsor, Wethersfield, South Windsor,
Farmington, Simsbury, Bloomfield, Berlin, Avon, Plainville, Canton
and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4181 7295 4184 7294 4185 7295 4188 7295
      4192 7290 4180 7258 4157 7279 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4163 7293 4164 7294 4164 7299 4180 7302
TIME...MOT...LOC 0904Z 204DEG 31KT 4151 7302 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:00 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 3:00 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
300 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Showers/thunder associated with Isaias will move up the coast
into CT and Western MA, possibly extending into RI and Eastern
MA during the day. The center of Isaias will move along the
western MA border, then continue northeast into Canada. Strong
locally damaging winds and local downpours are expected during
this passage. Minor coastal flooding along the south-facing
coasts are also possible. The weather improves tonight and
Wednesday, although a few lingering showers are possible. Quiet
and seasonable weather with low humidity levels to round out
the week. Summerlike heat with oppressive humidity then return
for early next week, with limited thunder chances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Isaias was over eastern NC during the early morning, moving on a NNE
track. Expect it to move along coastal portions of the Mid Atlantic
states this morning, reaching the NY border with Srn New England
during the late afternoon and evening. Expect the most significant
weather as the storm center passes along the border.

Heavy rain/flooding... PW values increase from 1.5 inches to 2.0
inches during the day, with highest values in the afternoon/evening.
At this same time the system will become supported by the exit
region of the upper jet, further supporting lift in an unstable
airmass. Expect showers and a few thunderstorms during this time
with local downpours. The best chance of downpours will be in the CT
Valley and Berkshire East Slope regions, with diminishing rain
amounts toward the east.

Strong winds... Winds aloft at 925 mb and 950 mb show 65 to 70 kt,
available to be brought to the surface partly or fully in any heavy
rain. These winds, or a significant fraction of them, would be
enough to cause damage at the surface to trees/branches. Best chance
will be in areas close to the storm center with diminishing
likelihood farther east.

Tornadic wind... Strong 0-3Km helicity values of 400-600 move into
Wrn MA/CT...generally the area west of Worcester...18Z/2 PM to 01Z/9
PM. The system does have a history of generating tornadic
circulations in storm rain bands as it moved into North
Carolina. Tornadoes will be possible, mainly this afternoon and
evening.

Daytime clouds will limit heating, but low level temps are
supportive of max sfc temps around 80 in the west and 80-85 in the
coastal plain. Humidity will be oppressive with dew points 70 to 75.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...

Isaias will move quickly through Northern New England and the St
Lawrence Valley. Expect the showers to diminish early tonight with
clearing skies after midnight. The airmass will be humid, but not as
extreme as during the day. Dew points will lower to the 60s most
places. With these values in place, min temps should range from
the mid 60s to lower 70s.

Wednesday...

Upper trough remains to our west over the Great Lakes. A small jet
moves through NY and Nrn New England, with Srn New England in the
right entrance region. LI values are mostly sub-zero, indicating
lingering instability. Moisture cross sections show a moist layer
between 750-mb and 850-mb, with mixing reaching 800-mb. This
suggests scattered showers/thunder but limited in extent.
Temperatures at 800-mb are forecast at 12C, equiv to 17C at 850-mb
and supportive of max sfc temps around 90, but cooler in the
hills and at the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Seasonable temps (cool nighttime lows) with low humidity levels
  Wed nite into Fri.

* Period of showers mainly South Coast, Cape Cod and Islands Fri
  nite/Sat, perhaps to I-95 and into parts of northern RI/CT.
  Otherwise, turning warmer with dry weather rest of the weekend.

* Summerlike heat and oppressive humidity levels return early next
  week, with t-storm chances limited to the terrain Mon-Tues.

Details...

Wednesday Night Through Friday:

Shaping up to be a real nice stretch of weather overall for Southern
New England, as high pressure post-Isaias settles into the area. Dry
continental trajectories will bring about some really comfortable
dewpoints in the 50s. However to the south, a stationary SW/NE
boundary (separating the much lower theta-e airmass over the land to
the higher-dewpoint/higher theta-e air over the offshore waters)
will lie somewhere either over or just southeast of our southern
coastal waters, with active showers/possible thunder likely along
its extent. The position of this feature varies across the suite of
NWP, ranging from the well-offshore Canadian GEM to the furthest
NW/closer-to-inland ECWMF.

Will be opting for dryness for much of the land areas, but will
gradually show a northwestward creep to the frontal boundary with
related progressively higher PoP chances over our southern waters
and potentially to the Cape and Islands toward the latter part of
this period (late-Thurs/Fri). This northwestward shift in the
boundary due to an approaching shortwave disturbance aloft from the
Great Lakes that should allow for flow to turn to more onshore/SEly.

All told, again looking at mostly sunny conditions during the day
for most, with good diurnal ranges due to good radiational cooling.

Friday Night into Saturday:

Mid-level shortwave aloft interacts with the aforementioned
lingering boundary to spread the best chances for rains across a
somewhat larger part of Southern New England. However still a fair
amount of uncertainty in terms of how far northwest will measurable
precip extend. Most guidance indicates best chance for rains (up to
40%) is Friday night along the South Coast, Cape Cod and the Islands
(and adjacent waters). However showers may extend as far northwest
as Tolland and Windham Counties in CT northeastward to the I-95
corridor but this isn't certain and parts of or all these additional
locales may end up dry.

Rest of the Weekend:

Weak shortwave ridging aloft then resumes across Southern New
England for the remainder of the weekend. As temperatures warm back
closer to summerlike levels again under 850 mb temps in the mid
teens Celsius, shallow instability which develops will be tempered
by related subsidence owing to the height rises/shortwave ridging
aloft. Humidity levels will be rising through the weekend and may
start to feel more humid by Sunday.

Early Next Week:

A return to summerlike warmth and humidity levels rising to more
uncomfortable/oppressive levels (mid 60s to low 70s) will be the
main storyline Monday and Tuesday. 850 mb temps rise into the upper
teens, bringing highs back into the mid/upper 80s to low 90s.
Heat indices may again approach Heat Advisory levels.

May not be much to break the heat/humidity in terms of thunder
chances (limited to isolated coverage around the terrain in western
MA/western CT), though models vary on timing vort energy that could
offer more convective coverage than isolated. Still enough time and
subsequent model cycles to iron out those timing details.
&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate confidence

VFR to start the day, but trending lower through the day as
showers and scattered thunder move north with Isaias. Expect a
period of MVFR cigs later afternoon in the heavier showers, and
possible IFR visibilities. The best chance of this will be in CT
and Western MA.

Isaias will pass along the western MA border 21Z-24Z/5PM-8PM.
Expect strongest winds at that time, and again favoring Western
MA and CT.

Tonight...Moderate-high confidence

Isaias moves off through Nrn New England, eventually reaching
Canada. Cigs/Vsbys in Srn New England will improve to VFR with
clearing skies.

Wednesday...Moderate-high confidence

Generally VFR with rain-free weather. Scattered or widely
scattered showers possible in the afternoon.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Friday: VFR.

Friday Night through Saturday: VFR. Slight chance SHRA.

&&

.MARINE...
Tropical Storm Warnings continue for all coastal waters. Isaias
moves up the Eastern Seaboard, crossing Northern New England
tonight.

Winds become southeast today, turning from the south tonight.
Southwest winds expected Wednesday. Seas build to 10-12 feet on
the southern waters today and on the eastern waters tonight.
Seas subside to 5-6 feet on Wednesday.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Thursday Night through Friday: Winds less than 25 kt. Slight
chance of rain showers.

Friday Night through Saturday: Winds less than 25 kt. Chance of
rain showers.

&&

.HYDROLOGY...
Based upon forecast track of Isaias, heaviest rainfall is expected
to remain to west of our area, but locations near Berkshires and
possibly in Hartford County will see most rainfall, on order of 1-2
inches on average with potential for as much as 3-4 inches locally
due to S/SE upslope flow. Will maintain Flash Flood Watch for these
locations with main threats being small stream flooding and
significant urban/poor drainage flooding in a short time. Antecedent
conditions are quite dry with portions of the region in drought,
which should hinder more serious flooding (including on larger
rivers).

Farther east, expect rainfall totals to drop off dramatically, with
less than 1 inch across RI and eastern MA, probably less than 0.25
inch on Cape Cod and Islands, since these areas are on eastern side
of storm track and are farther removed from better dynamics.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Tropical Storm Warning for CTZ002>004.
     Flash Flood Watch from noon EDT today through Wednesday
     morning for CTZ002.
MA...Tropical Storm Warning for MAZ002>024-026.
     Flash Flood Watch from noon EDT today through Wednesday
     morning for MAZ002-003-008>011.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     MAZ020-021.
RI...Tropical Storm Warning for RIZ001>008.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     RIZ002-004>007.
MARINE...Tropical Storm Warning for ANZ230>237-250-251-254>256.
&&

SYNOPSIS...WTB/Loconto
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Loconto
AVIATION...WTB/Loconto
MARINE...WTB/Loconto
HYDROLOGY...Team BOX
Hazardous weather outlook, Aug 3, 11:51 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1151 AM EDT Mon Aug 3 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-041600-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
1151 AM EDT Mon Aug 3 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-041600-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1151 AM EDT Mon Aug 3 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 4, 5:05 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
505 AM EDT Tue Aug 4 2020

CTZ002-040945-
Hartford CT-
505 AM EDT Tue Aug 4 2020

...STRONG THUNDERSTORM MOVING INTO THE WESTERN PART OF HARTFORD...

At 504 AM EDT, Doppler radar was tracking a strong thunderstorm over
Naugatuck, moving northeast at 35 mph.

Winds in excess of 30 mph will accompany this storm, along with
torrential downpours and cloud to groud lightning.

Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, East Hartford,
Southington, Newington, Windsor, Wethersfield, South Windsor,
Farmington, Simsbury, Bloomfield, Berlin, Avon, Plainville, Canton
and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4181 7295 4184 7294 4185 7295 4188 7295
      4192 7290 4180 7258 4157 7279 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4163 7293 4164 7294 4164 7299 4180 7302
TIME...MOT...LOC 0904Z 204DEG 31KT 4151 7302

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:24 AM EDTCoastal Flood AdvisoryBOXBristol, Plymouth17 hr
Aug 4, 8:37 AM EDTSpecial Weather StatementBOXBerkshire23 min
Aug 4, 8:45 AM EDTTornado WarningBOXFranklin, Hampshire45 min
Aug 4, 9:27 AM EDTSevere Thunderstorm WarningBOXFranklin15 min
Aug 4, 9:30 AM EDTTornado WarningBOXFranklin13 min
Aug 4, 1:57 PM EDTTornado WarningBOXMiddlesex, Worcester25 min
Aug 4, 3:07 PM EDTSpecial Marine WarningBOX38 min
Aug 4, 3:44 PM EDTSpecial Marine WarningBOX91 min
Aug 4, 4:14 PM EDTSpecial Marine WarningBOX31 min
Aug 4, 4:58 PM EDTTornado WarningBOXMiddlesex, Worcester21 min
Aug 4, 5:10 PM EDTSpecial Marine WarningBOX50 min
Aug 3, 10:55 PM EDTSpecial Weather StatementBOX50 min
Aug 4, 2:59 PM EDTTornado WarningBOXCapitol Planning Region27 min

Nearby

Special Weather Statements in Connecticut, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.